Delayed diagnosis and inappropriate clinical management of n
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
A 70-year-old man was referred by his general practitioner to department for disease of the oral mucosa. He had been suffering from painful recurring ulcers for over a year. On the day of consultation at the department, the patient reported a history of type 2 diabetes treated with glimepiride; angina treated with bisoprolol, furosemide, candesartan, and nicorandil (40 mg/day); obliterating arteritis in the lower limbs; and cardiac rhythm disorders, for which he had been fitted with a defibrillator and a pacemaker.

Six months later, given the chronic nature of the symptoms and despite no evidence from cervicofacial tomodensitometry identifying a cancerous lesion, partial glossectomy was performed for diagnostic purposes, with excision of the sites of several ulcers. The histopathology results indicated a broad focus of nonspecific superficial ulcers, with no histologic markers of malignancy.

Five months later, because of the previous ineffective treatments and the persistence of the painful lesions, the patient was referred to our department for his oral mucosal disease. During history, the patient described aphthous episodes lasting 3 weeks, followed by a 1-week remission. He did not have a history of aphthosis. On the medical history, the patient, his physician, and his dentist reported that all of the lesions leading to the surgical procedure were strictly the same (in form, size, etc.) as those observed during our consultation.

Examination of the oral cavity revealed several elementary lesions. They measured greater than 1 cm along their long axis, with an erythematous contour and a supple base. The lesions were located on the mucosae of the upper lip, the lower vestibule, and the tip and dorsum of the tongue. Whitish and retracting healing lesions on the mucosae of the lower lip and the dorsum of the tongue, as well as the sequelae of the partial glossectomy, were visible. In the absence of extraoral ulcers, adenopathy, dysphagia, or other clinical, radiologic, or histopathologic indications of malignancy, the hypothesis that the ulcers were a side effect of the use of nicorandil was retained. The patient’s cardiologist was consulted to consider changes to the patient’s antiangina treatment. The cardiologist decided to eliminate nicorandil, without replacement therapy. One month after discontinuing nicorandil, the lesions disappeared completely; no relapse was recorded at 18 months.

Source:https://www.oooojournal.net/article/S2212-4403(20)31060-9/fulltext?rss=yes
Dr. P●●●l P●●l and 1 others like this
Like
Comment
Share